[Skip to Content]
[Skip to Content Landing]
Article
November 1946

DERMATITIS FROM A LARGE DOSE OF PENICILLIN TAKEN ORALLY: Report of a Case

Author Affiliations

CINCINNATI

From the Department of Biochemistry, The Wm. S. Merrell Co. (Dr. Oberst) and the Department of Physiology, University of Cincinnati (Dr. Murray).

Arch Derm Syphilol. 1946;54(5):514-516. doi:10.1001/archderm.1946.01510400020002
Abstract

IT IS not infrequent to find sensitivity to penicillin in persons who come in contact with it or who have received it intramuscularly or intravenously. No report has been found in the literature describing this reaction after oral administration. Penicillin is described as a drug having practically no toxicity and of which extremely large doses are tolerated for long periods of time without ill effects.

Lyons1 reported an urticarial reaction in 12 out of 209 patients receiving penicillin therapy. Pyle and Rattner2 recorded a case of dermatitis venenata of face and genitalia in a physician who came in contact with penicillin while preparing solutions and administering them to patients. Three of his orderlies handling penicillin also experienced slight itching, though no dermatitis developed. Binkley and Brockmole3 reported 2 cases of contact dermatitis in which there was a focus of dermatophytosis pedis on the webs of

×